clopen.solutions
OP-00622 Open

Vanishing nonlinear viscosity without commuting transport and diffusion matrices

Submit a result

Let $f \in C^4(U; \mathbb{R}^N)$, $N \ge 2$, on an open set $U$, and suppose $Df$ is strictly hyperbolic, with each characteristic field genuinely nonlinear or linearly degenerate. Suppose there is a strictly convex entropy $\eta$, with entropy flux $q$ satisfying $Dq = D\eta \, Df$. Let $B \in C^3(U; \mathbb{R}^{N \times N})$ be symmetric and uniformly positive definite, and assume $\operatorname{sym}(D^2 \eta \, B)$ is uniformly positive definite near a fixed state $u_*$.

For strictly hyperbolic systems with initial data of small total variation, Bianchini and Bressan proved that the solutions of the artificial-viscosity approximation $u_t + Df(u) u_x = \varepsilon u_{xx}$ are global, satisfy total variation bounds uniform in $\varepsilon$, and converge as $\varepsilon \to 0$ to the trajectories of a Lipschitz semigroup of weak solutions of $u_t + f(u)_x = 0$ satisfying the Liu admissibility conditions. Haspot and Jana extended the uniform total variation bounds to a state-dependent viscosity matrix $B(u)$ that commutes with $Df(u)$: for Temple-class systems, for $2 \times 2$ triangular systems, and, in a preprint, for general strictly hyperbolic systems, with convergence to the unique weak solution in the conservative case.

Problem. For all sufficiently small $\operatorname{TV}(u_0)$, with $u_0 - u_* \in L^1(\mathbb{R})$ and range near $u_*$, must the solutions of $$\partial_t u^\varepsilon + \partial_x f(u^\varepsilon) = \varepsilon \partial_x \bigl( B(u^\varepsilon) \partial_x u^\varepsilon \bigr), \qquad u^\varepsilon(0) = u_0,$$ satisfy $\sup_{t \ge 0} \operatorname{TV}(u^\varepsilon(t)) \le C \operatorname{TV}(u_0)$ uniformly for $0 < \varepsilon \le 1$, and converge in $C([0, T]; L^1)$ for every finite $T$ to the standard small-BV entropy semigroup solution? The matrices $B(u)$ and $Df(u)$ need not commute.

Source: Bressan (2024), §5, Open Problem #2, for positive semidefinite viscosity matrices. Stated by AIM — Open Applied Problems for symmetric, uniformly positive definite viscosity matrices compatible with a strictly convex entropy, without a commutation assumption.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Keywords
AIM Open Applied Problems, BV solutions, hyperbolic conservation laws, vanishing viscosity

References

@article{bressan2024,
  author        = {Bressan, Alberto},
  title         = {One-dimensional hyperbolic conservation laws: past and future},
  journal       = {J. Hyperbolic Differ. Equ.},
  volume        = {21},
  number        = {3},
  year          = {2024},
  pages         = {523--561},
  doi           = {10.1142/S0219891624400022},
  eprint        = {2310.16707},
  archivePrefix = {arXiv},
}
@article{bianchini2005,
  author  = {Bianchini, Stefano and Bressan, Alberto},
  title   = {Vanishing viscosity solutions of nonlinear hyperbolic systems},
  journal = {Ann. of Math. (2)},
  volume  = {161},
  number  = {1},
  year    = {2005},
  pages   = {223--342},
  doi     = {10.4007/annals.2005.161.223},
}
@article{haspot2025,
  author        = {Haspot, Boris and Jana, Animesh},
  title         = {Vanishing viscosity limit for hyperbolic system of {T}emple class in 1-d with nonlinear viscosity},
  journal       = {Nonlinear Anal. Real World Appl.},
  volume        = {85},
  year          = {2025},
  pages         = {104346},
  doi           = {10.1016/j.nonrwa.2025.104346},
  eprint        = {2407.12766},
  archivePrefix = {arXiv},
}
@article{haspot2026triangular,
  author        = {Haspot, Boris and Jana, Animesh},
  title         = {Viscous approximation of triangular system in 1-{D} with nonlinear viscosity},
  journal       = {Discrete Contin. Dyn. Syst.},
  volume        = {54},
  year          = {2026},
  pages         = {206--259},
  doi           = {10.3934/dcds.2026065},
  eprint        = {2503.04640},
  archivePrefix = {arXiv},
}
@misc{haspot2026,
  author        = {Haspot, Boris and Jana, Animesh},
  title         = {Vanishing viscosity limit for $n \times n$ hyperbolic system of conservation laws in 1-d with nonlinear viscosity: {P}art-{I} {U}niform {BV} estimates},
  year          = {2025},
  eprint        = {2512.15620},
  archivePrefix = {arXiv},
  note          = {Revised May 2026 (v2)},
}
@misc{aim-noncommuting-viscosity-limit,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Vanishing nonlinear viscosity without commuting transport and diffusion matrices}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/359-noncommuting-viscosity-limit.md},
  note         = {Entry 359 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00622, "Vanishing nonlinear viscosity without commuting transport and diffusion matrices", clopen.solutions.